Colorado, 2023

Hail in Colorado, June 9, 2023

June 9, 2023 · NWS GLD · 2 events in 2 counties and zones

During the evening strong to low end severe thunderstorms moved across East Central Colorado. The largest hail reported was quarter size near Kit Carson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening strong to low end severe thunderstorms moved across East Central Colorado. The largest hail reported was quarter size near Kit Carson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 5:04 PM MST, 41 minutes earlier.

Area forecast discussion, Jun 9, 5:04 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
604 PM MDT Fri Jun 9 2023

.UPDATE...
Issued at 604 PM MDT Fri Jun 9 2023

Updated the forecast for latest thunderstorm activity. Main idea
was to drop chances for precipitation where storms have worked
over the environment (basically Benkelman south to Goodland east
to Hill City and north to McCook). Did increase pops along the
boundaries where convection is ongoing and storms moving in from
the west. Activity should begin moving southeast through the
evening and then exit by midnight. Still could see some marginally
severe storms with hail and wind as the primary threats, and also
heavy rainfall where storms are able to move over the same
locations repeatedly.

&&

.SHORT TERM...(This evening through Sunday Night)
Issued at 338 PM MDT Fri Jun 9 2023

At the start of the short term period, the latest upper air RAP
analysis shows the CWA having a south-southeasterly flow aloft being
underneath the back end of a ridge with an upper air low over south
ID. Current radar imagery and surface observations show showers and
storms occurring mostly from Goodland to Hoxie to Norton with some
isolated showers along I-70. Models show the upper air pattern
pretty much staying the same going into the evening with a shortwave
disturbance traveling through the flow over the CWA. At the surface,
models show this first round of showers and storms to continue to
develop along a stationary boundary cutting across the eastern half
of the CWA. In the evening, models show a surface low moving into
western KS bringing another round of showers and storms into the CWA
as they develop in CO and move eastward across the rest of the CWA
though they look to be mostly along and south of I-70. With SBCAPE
values continuing to be around 1000 J/kg or above, the severe
weather concern continues though the bulk shear values continue to
be low (10-20 kts). Large hail up to ping pong balls as well as
strong wind gusts look to continue to be a threat. Another concern
is for potential flash flooding with areas east of the CO border
seeing PWAT values of 1 to 1.2 inches. So will continue to monitor
for potential flooding through tonight with storms currently moving
slowly and lingering in some areas. Overnight lows look to be in the
lower 50s to the lower 60s.

Going into Saturday, models show a weak upper air low developing
over the CWA by the evening hours within the ridge while an upper
air low travels just west of southern CA and another stronger upper
air low moves over the Great Lakes region. Another shortwave
disturbance is seen traveling through the flow of the CWA during the
evening as well. At the surface, chances for showers and storms look
to continue for another day with cold front moving through the CWA
during the day. Models show bulk shear values starting in the
afternoon similar to the previous day, but increasing to around the
30 kt range particularly in the south going into the evening and
late evening hours. SBCAPE values look to be in around 1000 J/kg in
the west and increase to around 2000 J/kg during the evening. SPC
has a marginal risk for severe weather for the entire CWA which
looks to be reasonable at this time with storms that develop on
Saturday. Large hail and strong winds look to be the potential
threats. PWAT values look to be under an inch, so perhaps the
flooding concern may be a lesser by a bit compared to the previous
day. Will monitor for better timing of the frontal passage along
with the precipitation in future forecasts. Daytime highs expect to
range between the upper 70s and upper 80s followed by Saturday
night's lows in the lower 50s to lower 60s.

For Sunday, forecast guidance shows the CWA underneath a weak
amplitude ridge throughout the day being between the western low
that has now moved over southern CA and the northeastern upper air
low still over the Great Lakes. A shortwave trough is seen passing
through the flow over the western CWA during the evening. At the
surface, the CWA looks to be in a post frontal environment with
SBCAPE values under 1000 J/kg for most of the area. However, models
show better bulk shear values around 30 kts. Models show another day
for chances for showers and thunderstorms, but mostly for the
western half of the CWA with the aforementioned trough passing over
the region. Severe weather potential looks to be low at this time,
but may need to watch for potential flash flooding concerns with
PWAT values above 1 inch in some locations. Daytime highs look to
cool to between the upper 60s and the upper 70s after the previous
day's frontal passage with overnight lows in the lower to middle 50s.

.LONG TERM...(Monday through Friday)
Issued at 159 PM MDT Fri Jun 9 2023

Active weathe55r continues with chances for showers and storms.
Below normal temperatures are expected to start the week, before
warming back up closer to normal.

The upper pattern at the start of the long term period has the area
sandwiched between two low pressure systems - one over the Great
Lakes region and another over the southwestern CONUS. Westerly flow
backs to the southwest with the nearing trough in the Tuesday
timeframe. Flow returns west-northwest for the latter half of the
work week as that system slides southeast.

PWAT values throughout the period remain generally around 0.75 to an
inch, closer to 1.25 inches for eastern portions at times. Best
chances for showers and storms currently expected at the beginning
of the week before trailing off towards the latter part, though
confidence also decreases past this range. Will need to continue to
monitor for severe potential given the active pattern and better
shear to work with than in recent days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 604 PM MDT Fri Jun 9 2023

VFR conditions anticipated over the next 24 hours. Thunderstorms
keep attempting to move into the vicinity of KGLD, but as the
outflow boundaries slide southwest of the area, expect activity to
diminish. Will have to watch the Colorado convection as it could
impact KGLD later. KMCK might remain thunderstorm free although
there is some fresh development around Imperial with an outflow
boundary. Overnight, not expecting any weather significant to
aviation. Thunderstorms possible again tomorrow afternoon, but
most guidance suggests thunderstorms more likely during the
evening, just after the end of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...RRH
SHORT TERM...076
LONG TERM...CC
AVIATION...RRH
Hazardous weather outlook, Jun 9, 11:06 AM MST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1206 PM MDT Fri Jun 9 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101815-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1206 PM MDT Fri Jun 9 2023 /106 PM CDT Fri Jun 9 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few strong to severe thunderstorms are expected this afternoon
going into the night. The primary hazards include hail up to one
inch in diameter, wind gusts up to 65 mph, and locally heavy rainfall
which could produce flash flooding. The area of greatest concern is
generally along and south of Nebraska border.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There will be a continued risk for flooding from prolonged heavy
rainfall with any storms that develop during the weekend into early
next week. A few strong to severe thunderstorms can not be
completely ruled out Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. We would appreciate reports of
severe weather and heavy rainfall via telephone and social media.

In the hours before

Special weather statement, Jun 9, 4:49 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
649 PM CDT Fri Jun 9 2023

KSZ042-100015-
Wichita KS-
649 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southeastern Wichita
County through 715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Modoc, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Wichita County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3854 10113 3827 10112 3826 10126
TIME...MOT...LOC 2349Z 212DEG 14KT 3832 10118

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CA
Special weather statement, Jun 9, 4:59 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
559 PM MDT Fri Jun 9 2023

KSZ027-028-041-042-100030-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
559 PM MDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of central Wichita,
eastern Wallace, southwestern Logan and northeastern Greeley Counties
through 630 PM MDT/730 PM CDT/...

At 557 PM MDT/657 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of Sharon
Springs to 6 miles north of Horace to 11 miles east of Tribune.
Movement was northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Sharon Springs around 610 PM MDT.

Other locations in the path of these storms include Leoti and
Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 10188 3885 10188 3914 10152 3914 10148
      3877 10148 3858 10113 3853 10113 3834 10154
TIME...MOT...LOC 2357Z 231DEG 24KT 3882 10182 3857 10181 3843 10156

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CA
Special weather statement, Jun 9, 4:59 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
559 PM MDT Fri Jun 9 2023

COZ091-092-100030-
Kit Carson County CO-Cheyenne County CO-
559 PM MDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of western Cheyenne and
western Kit Carson Counties in east central Colorado through 630 PM
MDT...

At 558 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Arickaree School to 3 miles
south of Seibert to 11 miles southeast of Boyero. Movement was east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Seibert around 605 PM MDT.

This includes Interstate 70 in Colorado between mile markers 390 and
425.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10315 3957 10271 3917 10241 3870 10287
      3876 10317
TIME...MOT...LOC 2358Z 290DEG 18KT 3967 10306 3924 10287 3878 10317

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CC
Special weather statement, Jun 9, 5:19 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
619 PM MDT Fri Jun 9 2023

COZ091-092-100045-
Kit Carson County CO-Cheyenne County CO-
619 PM MDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado through 645 PM MDT...

At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Cheyenne Wells, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.

This includes Highway 385 between mile markers 161 and 162, and
between mile markers 164 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3897 10236 3925 10221 3917 10205 3898 10205
      3886 10217
TIME...MOT...LOC 0019Z 211DEG 16KT 3899 10222

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CC
Special weather statement, Jun 9, 5:26 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
626 PM MDT Fri Jun 9 2023

KSZ027-041-100100-
Wallace KS-Greeley KS-
626 PM MDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southwestern Wallace
and northwestern Greeley Counties through 700 PM MDT...

At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Weskan, or 13 miles southwest of Sharon Springs,
moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Weskan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3872 10205 3883 10205 3899 10196 3889 10182
      3885 10187 3864 10187
TIME...MOT...LOC 0026Z 199DEG 9KT 3877 10194

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CC
Special weather statement, Jun 9, 5:35 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
635 PM MDT Fri Jun 9 2023

COZ091-092-100100-
Kit Carson County CO-Cheyenne County CO-
635 PM MDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of western Cheyenne and
southeastern Kit Carson Counties in east central Colorado through 700
PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Stratton, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Cheyenne
and southeastern Kit Carson Counties in east central Colorado,
including the following locations... Firstview.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 410 and 424.
 Highway 385 between mile markers 162 and 163, and between mile
markers 175 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3895 10298 3932 10277 3924 10221 3864 10254
TIME...MOT...LOC 0035Z 282DEG 25KT 3911 10265

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CC

The radar

The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 9, 5:45 PM MST
Where
Cheyenne County, 6.08 mi ENE of Kit Carson
Measured
1 in hail
Reported by
Public
Coordinates
38.790, -102.670

The hail may have been larger in size. The heavy rainfall made size estimation difficult while driving.

Hail, Yuma

When
June 9, 6:11 PM MST
Where
Yuma County, Yuma
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.120, -102.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114178, 1114179.